Steroid Acne and Rebound Phenomenon
June 2008 | Volume 7 | Issue 6 | Original Article | 547 | Copyright © June 2008
Steven L. Harlan MD FAAD
AbstractBackground: There have been many reports of topical steroids treatment for the face causing perioral dermatitis, steroid acne, and steroid rebound phenomenon.
Objective: To assess patient reported outcomes in patients receiving compounded topical (hydrocortisone 0.75% and precipitated sulfur 0.5%) lotion for up to 15 years for common dermatological conditions of the face.
Methods: In a retrospective study, 300 patients were randomly sampled from the dermatology clinic who had used, or were continuing to use, a lotion based, pharmacy-compounded topical preparation for the face. The topical compound was used in therapies for seborrheic dermatitis and combination with prescription topical therapy for patients with acne and rosacea with tolerability problems.
Results: None of the 300 patients experienced steroid acne, rebound phenomenon, or perioral dermatitis associated with use of hydrocortisone 0.75% and precipitated sulfur 0.5% on the face.
Conclusion: There was no evidence found that perioral dermatitis, steroid acne, or rebound phenomenon occurs when sulfur is compounded with topical hydrocortisone 0.75%.